This is a term for severe allergy that can be life-threatening. It occurs because the immune system that’s meant to attack germs wind up being activated by another substance (that a person is “allergic” to). Common substances include medications, bee stings, and certain foods (especially peanuts and shellfish).
Most people with such allergies just get Hives (a.k.a. Urticaria): red splotches on the skin, usually raised, that itch. But some also get worse anaphylactic reactions. These include:
- Angioedema: Swelling of the lips, face, and sometimes tongue & throat. The latter can fatally cut off air supply. If we listen with a stethoscope, we hear “stridor” — a high-pitched sound while the person breathes in (wheezing from asthma, etc. sounds similar, but while breathing out)
- Bronchospasm: Spasm of the bronchi, like in asthma. Air flow in the lungs gets choked off. If we listen with a stethoscope, we hear wheezing while the person breathes out.
- Shock: Loss of blood pressure. The allergic reaction releases lots of chemicals into the blood stream, which cause the arteries to lose their strength. Imagine squirting water through a hose by holding your finger over the nozzle; let go, pressure drops, and the squirt turns into a lazy trickle. With arteries it’s called “vasodilatation” (dilating, or opening wide, or blood vessels).
Treatment is immediate epinephrine, a natural hormone (its synonym is “adrenalin”). This can be given by an Epi-Pen® in emergencies. Epinephrine counteracts the allergy, keeps arteries constricted (opposite of dilated), help the heart pump, and keeps bronchi open in the lungs. Paramedics can also put in IVs for the shock, but epinephrine is essential. Antihistamines (Benadryl®, etc.) are useless (they only help itching), steroids take hours to work. Epinephrine is essential, there is no substitute.
Anyone who needs epinephrine should call 911 and go to an ER. Repeated doses may be necessary, since the anaphylaxis can last several hours. It can also come back hours later (up to a day or more), so patients need extra EpiPens to keep on hand just in case. Ideally they’d be observed in a hospital.
We diagnose anaphylaxis & give epinephrine in the following cases:
1. Sudden illness with either itching all over or swollen face, eyelids, or lips, PLUS either
- Sudden shortness of breath; or
- Shock (low blood pressure)
2. Exposure to a substance which is either a) famous for causing anaphylaxis; or b) known to cause them in a specific patient, PLUS either:
- Swollen face, lips, and/or eyelids
- Shortness of breath
- Shock (low blood pressure)
- Vomiting or abdominal cramps
A professor many years ago told me a story a student had told him — she was in an elevator, a bee stung her, and she began to get an anaphylactic reaction. A man inside realized her distress, didn’t know what to do, put his hand on her shoulder. The student got so angry being touched by a strange man, her body set off a natural “fight or flight” response, and her own adrenalin (epinephrine) calmed her reaction. Moral — in such a case, maybe do something immediately outrageous or obscene (but explain rapidly to bystanders why). I’ve never had occasion.